Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 307, NWS Dodge City, KS

July 19, 2018Edwards County, Hodgeman County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 10:13 PM CDT for Edwards County, Hodgeman County, Pawnee County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 10:13 PM CDT (03:13 UTC)
Expired
Jul 19, 2018, 10:39 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Hodgeman County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:34 PM CDTHAIL 19 Nw Bellefont, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3419 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KDDC 200313
SVRDDC
KSC047-083-145-200400-
/O.NEW.KDDC.SV.W.0307.180720T0313Z-180720T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1013 PM CDT THU JUL 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Hodgeman County in southwestern Kansas...
  Western Pawnee County in south central Kansas...
  Northwestern Edwards County in south central Kansas...

* Until 1100 PM CDT.

* At 1013 PM CDT, a severe thunderstorm was located 8 miles south of
  Hanston, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gray, Kinsley, Burdett, Hanston and Rozel. 

This warning replaces and expands the previous warning issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9984 3815 9987 3834 9934 3790 9928
TIME...MOT...LOC 0313Z 265DEG 20KT 3801 9976 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
295 
WWUS53 KDDC 200328
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1028 PM CDT THU JUL 19 2018

KSC047-083-145-200400-
/O.CON.KDDC.SV.W.0307.000000T0000Z-180720T0400Z/
Hodgeman KS-Pawnee KS-Edwards KS-
1028 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN HODGEMAN...WESTERN PAWNEE AND NORTHWESTERN EDWARDS
COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located 7 miles north of
Bellefont, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gray, Kinsley, Burdett, Hanston and Rozel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9982 3822 9968 3834 9934 3790 9928
TIME...MOT...LOC 0328Z 266DEG 22KT 3798 9969 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
675 
WWUS53 KDDC 200339
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1039 PM CDT THU JUL 19 2018

KSC047-083-145-200348-
/O.CAN.KDDC.SV.W.0307.000000T0000Z-180720T0400Z/
Hodgeman KS-Pawnee KS-Edwards KS-
1039 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HODGEMAN...WESTERN
PAWNEE AND NORTHWESTERN EDWARDS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3792 9982 3822 9968 3834 9934 3790 9928
TIME...MOT...LOC 0338Z 265DEG 20KT 3799 9961 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:05 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 7:05 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
705 PM CDT Thu Jul 19 2018

...Updated for aviation discussion...

.SHORT TERM...(This evening through Friday)
Issued at 1231 PM CDT Thu Jul 19 2018

Scattered storms and heat will continue to be the main forecast
points in the short term. A surface low located in southeast
Colorado along with a weak frontal boundary in southwest Kansas
will be the focus for the potential development of storms late
this afternoon into tonight. HRRR and RAP have been fairly
consistent showing isolated to widely scattered storms developing
after 4pm and moving east to southeast through the forecast area
before dying off shortly after sunset. Main risk with these storms
will be strong downburst winds given the environment of around
100 degree highs and dewpoints in the mid to upper 60s. CAPE
values are forecast to be ~3000 J/kg ahead of the thunderstorm
development. It looks like better potential for storm development
tonight given the lack of widespread morning convection...however
a few isolated thunderstorms from Syracuse to Garden City that
developed this morning may provide a more stable airmass for
thunderstorm development to overcome.

Friday could bring with it similar conditions with more heat
through the forecast area as highs in the lower 100s with heat
index values around 105 for the counties along the Oklahoma border
looking like a good bet. The surface low in eastern Colorado will
continue to have a weak frontal boundary in southwest Kansas and
with northwest flow another 500-700 mb shortwave will move in late
afternoon. Depending on where the boundary sets up more isolated
to widely scattered late afternoon storms could develop. A lot
will depend on if the CAP can be broken ahead of the boundary so
the chance nothing develops is also in the cards.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Jul 19 2018

More chances of spotty storms will continue in the long term as
the upper level pattern will continue to stay mainly in northwest
flow between an upper level low in the southeast and a ridge in
the desert southwest.

A 500-700 mb shortwave is forecast to come into western Kansas
Saturday afternoon into Saturday night and combining with upslope
flow we could once again see isolated to widely scattered
thunderstorms develop.

Sunday with the ridge moving a little more eastward at this point
this should keep us dry through most of the day.

Monday the long term models have the hints of a MCS developing in
eastern Colorado with a shortwave propagating along the ridge and
moving into western Kansas in the overnight.

Tuesday through Thursday continue with the upper level flow in a
northwest pattern with periodic shortwaves rotating around the
ridge in the Rockies providing more chances of isolated to widely
scattered storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 704 PM CDT Thu Jul 19 2018

Aside from isolated evening t-storms, VFR conditions will presist.
With a light pressure gradient, winds will be generally light and
less than 10 kts except in vicinity of t-storms through 02z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68 101  70  93 /  20   0  20  10
GCK  68 102  69  94 /  20  10  20  10
EHA  70 104  70  98 /  20  20  20   0
LBL  71 106  71  97 /  20  20  20   0
HYS  70  96  68  91 /  10   0  10   0
P28  73 102  73  94 /  20   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Finch
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 18 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Thu Jul 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect this afternoon across portions of
south central Kansas. See the latest Urgent weather message for
more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of storms will be possible Friday and again early next
week. As of now, these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 19, 8:40 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT THU JUL 19 2018

KSZ063-077-200245-
Gray KS-Finney KS-
840 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES UNTIL 945 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kalvesta, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

LAT...LON 3799 10045 3799 10068 3826 10055 3824 10025
      3801 10023
TIME...MOT...LOC 0140Z 229DEG 14KT 3804 10047

RBURG
Local storm report, Jul 19, 8:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             GARDEN CITY             37.98N 100.86W
07/19/2018  E0.25 INCH       FINNEY             KS   EMERGENCY MNGR

            EM REPORTS PEA SIZE.

&&

RML
Local storm report, Jul 19, 9:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             2 NNW GARDEN CITY       38.00N 100.88W
07/19/2018  E1.00 INCH       FINNEY             KS   PUBLIC

            SOCIAL MEDIA QUARTER SIZE.

&&

RML
Local storm report, Jul 19, 9:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             1 W KALVESTA            38.06N 100.30W
07/19/2018  E1.00 INCH       FINNEY             KS   PUBLIC

&&

JF
Local storm report, Jul 19, 9:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             9 SW JETMORE            38.00N 100.01W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

JF
Local storm report, Jul 19, 9:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 S JETMORE             38.05N 99.90W
07/19/2018  E1.50 INCH       HODGEMAN           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT PING PONG SIZE HAIL.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny43 min
Jul 19, 7:23 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa13 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward48 min
Jul 19, 7:44 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny21 min
Jul 19, 7:52 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
Jul 19, 8:00 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jul 19, 8:26 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell49 min
Jul 19, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell57 min
Jul 19, 8:40 PM CDTSpecial Weather StatementDDCFinney65 min
Jul 19, 8:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade48 min
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman46 min
Jul 19, 9:32 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
Jul 19, 10:46 PM CDTSpecial Weather StatementDDCKiowa59 min
Jul 19, 11:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Jul 20, 4:50 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more55 min
Jul 20, 5:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jul 20, 5:46 PM CDTSpecial Weather StatementDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more74 min
Jul 20, 6:22 PM CDTSpecial Weather StatementDDCClark, Comanche, Kiowa68 min
Jul 20, 6:57 PM CDTSpecial Weather StatementDDCHamilton, Kearny63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.